Heroin, other painkiller overdoses on rise
Doctors, paramedics seeing more opioid-related deaths in our area
JACKSONVILLE, Fla. – Rescuers are seeing more drug overdoses than ever and they are worried. Nationwide, opioids are responsible for thousands of deaths every year, and the toll here in Northeast Florida is rising at a frightening rate.
Doctors and paramedics say opioids -- painkillers like codeine, fentanyl, even heroin -- are involved in more deaths in our area than before.
News4Jax received new data showing heroin-related emergency room visits in Duval County hospitals, went from around 13 per year before 2014 to 124 so far this year.
And, while new numbers from the city of Jacksonville show the most overdoses are in Arlington and on the Southside, they are happening in every neighborhood.
"The drugs made me just an animal," explained one recovering addict, who spoke to News4Jax about her struggle.
Beth, as we are referring to her, is a Jacksonville business owner, and she says the drugs have nearly taken her life again and again.
"More than half of my life I have been addicted to drugs, more than half," she said.
Beth says she got hooked after she took pain medication for a hurt back -- medication prescribed to her after she joined the U.S. Navy. It was the start of a downward spiral for the straight "A" student and start school athlete.
"I was a ticking time bomb," she said.
Lt. Mark Rowley, with the Jacksonville Fire Rescue Department, has never seen the opioid issue this bad in his career.
JFRD crews say they have responded to more overdoses this year than last. In fact, 1,402 in the first six months of 2016.
"If that trend continues into 2016, we are looking at almost a 270 percent increase in opioid-related overdoses," Rowley said.
Rescuers had to use narcan, an emergency drug designed to stop the effects of an overdose 1,043 times from January to June of this year. On average, in Jacksonville alone, that's about once every four hours.
"What is scary is whether or not it could be somebody that I know. I've got a friend that's addicted. Yeah. Very scary," Rowley told News4Jax.
While many lives have been saved this year alone, sometimes rescuers are called too late.
"You stop breathing. Your brain does not send a signal to breathe," explained psychiatrist and addiction specialist Dr. Amit Vijapura. "You can have somebody in your family that has the genetic tendency and taking the pill one time could trigger the round of addiction."
Vijapura calls this an epidemic. He says since Florida shut down pill mills, many people addicted to pain pills turned to the illegal drug heroin because it is cheap and easy to get on local streets. He's also seen a huge spike in fentanyl use -- the narcotic that an autopsy showed killed Prince.
"A lot of lives have been lost and a lot of people are still suffering," Vijapura said.
Vijapura is a leading researcher on treatments, recently helping the Food and Drug Administration approve an implant that slowly releases buprenorphine into someone's system -- which helps cut down on the cravings.
Beth has been clean for seven months now, and credits the treatments from Vijapura.
"This is been the only thing in 17 years that has worked for me," Beth told News4Jax.
She hopes more people get help like she has, before it's too late.
"My mind is so level. I am a happier person," she said.
The problem is so bad nationally, Congress just passed the Comprehensive Addiction and Recovery Act which gives $181 million in funding to communities to help curb the problem. It's now up to the President Barack Obama to sign.
It's money local rescuers say would help, because the opioid epidemic is using a lot of their resources. Each bottle of Narcan, for example, costs rescuers between $30 and $50.
Currently that money comes out of JFRD’s budget, and crews are making big strides to be ready. Recently, JFRD put Narcan on all rescue units and fire engines. They're also having doses already in syringes -- ready to go -- because they know time is so important.
JFRD reminds everyone there are signs to look for if someone has overdosed. That person may be unconscious, seizing or limp. Also, a big sign to look for: constricted pupils. That means the center of their eyes look small. If you find someone, call 911 and let medical experts can instruct you on the steps to take.
Notes: Deaths may have been attributed to more than one drug
News4Jax is awaiting data from St. Johns County to add to this map
Copyright 2016 by WJXT News4Jax - All rights reserved.